Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 52, NWS Green Bay, WI

July 13, 2024Portage County, Waushara County, Wood County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 13, 2024, 5:51 PM CDT for Portage County, Waushara County, Wood County, Wisconsin. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2024, 5:51 PM CDT (22:51 UTC)
Expired
Jul 13, 2024, 6:30 PM CDT
In force
39 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Portage County, WI, Waushara County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 119 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 3:38 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1636 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:13 PM CDT, 2 hours 38 minutes earlier. Its key messages:

  • Isolated strong to severe storms into early this evening with greater risk of a round of strong to severe thunderstorms overnight tonight. Damaging winds are primary hazard. Smaller chance of storms on Sunday, then additional strong to severe storms on Monday as cold front crosses. Overall confidence on details for the rounds of storms is low to medium.
  • Warmer and more humid conditions through Monday. Heat index values in the 90s are expected over central, east central and parts of far northeast WI Sunday into Monday. Heat indices could approach advisory criteria for a time in the afternoon across the southern CWA on Sunday. Thunderstorm development and clouds could also provide relief from the heat at times.
  • Cooler and drier conditions expected mid-late next week.
Area forecast discussion, Jul 13, 3:13 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
313 PM CDT Sat Jul 13 2024

Forecast discussion for routine afternoon forecast issuance

.KEY MESSAGES...

 - Isolated strong to severe storms into early this evening with
   greater risk of a round of strong to severe thunderstorms
   overnight tonight. Damaging winds are primary hazard. Smaller
   chance of storms on Sunday, then additional strong to severe
   storms on Monday as cold front crosses. Overall confidence on
   details for the rounds of storms is low to medium.

 - Warmer and more humid conditions through Monday. Heat index
   values in the 90s are expected over central, east central and
   parts of far northeast WI Sunday into Monday. Heat indices
   could approach advisory criteria for a time in the afternoon
   across the southern CWA on Sunday. Thunderstorm development and
   clouds could also provide relief from the heat at times.

- Cooler and drier conditions expected mid-late next week.

&&

.DISCUSSION...
Issued at 312 PM CDT Sat Jul 13 2024

Short Term...Tonight and Sunday

Main forecast concerns will once again revolve around severe
weather potential for later this evening and overnight.
Unfortunately, most CAMs seemed to mishandle the MCV over
Minnesota as well as the concurrent line of elevated storms out
over western Wisconsin. A variety of different potential scenarios
will thus result in another low confidence forecast.

Convective trends... An elevated line of storms continued to ride
along a gradient of 850 mb moisture and mixed layer CAPE
throughout the early afternoon, although dry air intrusion and
slight capping kept it at bay as it moved east. What comes next is
still up in the air. Decent instability (~1,500 J/kg CAPE) may be
enough to generate some pulse storms later this afternoon,
although coverage will likely be isolated given the absence of any
surface features or triggers to focus convection. This being
said, anything that does go up may have the potential to produce
brief heavy downpours/microbursts as evidenced by inverted-V
soundings and appreciable downdraft CAPE (~1,000 J/kg).
Regardless, high convective temperatures and low-level capping
will be negating factors for storm generation.

Severe weather potential... CAMs still seem to be on different pages
with how convection will pan out later this evening and overnight.
Although confidence is increasing in the passage of an MCS
overnight, still some concerns with how the latest suite of CAMs
have struggled to initialize. The HRRR is definitely the most
aggressive solution thus far, developing an organized squall line
across central Minnesota late this evening before diving it down
across the forecast area overnight. This scenario would likely
result in a damaging wind threat, especially as a nocturnal LLJ
builds in across northern Wisconsin at the base of an upper-level
shortwave. Mid-level lapse rates and wet bulb zero heights would
support hail as a secondary threat. Heavy rainfall will also be
possible, although current thinking is that storm motion will be
quick enough to limit widespread flooding concerns. Additionally,
a brief spin-up cannot be ruled out with this type of storm mode.

Fog/smoke... Depending on what time storms exit the area, some
patchy fog will be possible across portions of central to north-
central Wisconsin Sunday morning. Dewpoint depressions at or near
zero combined with light winds and recent rain will create
conditions favorable for ground fog. Will need to monitor for
areas of potentially dense fog on Lake Michigan Sunday morning
given water temperatures in the low to mid 60s and increasing
dewpoints.

The RAP and HRRR continue to show areas of elevated smoke across
the upper Midwest through the weekend. As a plume of thicker smoke
makes its way across the US/Canada border and spreads over Lake
Superior Sunday night into Monday morning, visibility reductions
and health concerns may come into play toward the end of the
forecast period. Otherwise, will have to see whether or not
thinner smoke coverage today will affect temperatures later this
afternoon. Even a fluctuation of a degree or two might be enough
of a hindrance to prevent us from reaching convective
temperatures this afternoon and evening.

Temperatures... Persistent southerly flow will advect in a true
summer airmass as temperatures climb into the low 90s and a surge
of low-level moisture brings dewpoints up into the low 70s. Sunday
will likely be the warmest day with heat indices ranging from the
mid to upper 90s. Suspect that we will stay just below heat
advisory criteria given the effect of trailing cloud cover and
precip, as well as short temporal span. This being said, the
occasional 100 heat index reading would not be out of the question
if temperatures/dewpoints trend higher than what we're currently
seeing.

Long Term...Sunday Night Through Saturday

Rounds of strong to severe storms on Monday with heat and humidity
breaking by Tuesday.

Sunday night...Relative lull expected most of the night. May
still be isolated to scattered storms early on over southern area
as weaker shortwave shifts by mainly to the south. Late Sunday
night another shortwave could bring small chance of storms into
western cwa late. Ahead of the primary cold front, so a warm/muggy
night is in store, especially for the Fox Valley to the
lakeshore.

Monday...Still shaping up to be potential severe weather day. The
hot and humid airmass from the weekend will still be present,
providing the instability before a cold front sweeps across the
region in the afternoon. Bulk shear during this period will be
sufficient, with values around 40 to 50 knots as strong shortwave
works through which would support organized, relatively fast
moving convection. Though some storms could occur early on,
stronger risk for severe will be as the cold front arrives Monday
afternoon. Potential for an organized and fast moving convective
system is certainly there, but details still need to be sorted
out. If this occurs, damaging wind gusts will once again be the
primary convective threat.

Rest of the forecast...Behind the active weather Monday,
northwest flow returns. Temperatures will drop to below normal,
with highs back in the 70s for the middle of the week. This
forecast may still see occasional showers across the north as
weak impulses cross far northern WI, but nothing as active as
today through Monday is expected to be.

&&

.AVIATION...for 18Z TAF Issuance
Issued at 102 PM CDT Sat Jul 13 2024

Cloud cover gradually began to build in from the west through the
early afternoon ahead of a line of elevated storms. Have thus
opted to include a TEMPO group for RHI, but left CWA and AUW as
VCTS. Gusty winds will be possible with any additional storms that
develop this afternoon, although coverage will be isolated.
Chances for showers and storms then increase later this afternoon
and evening, especially across central and north-central
Wisconsin, as a complex of storms arrives from the west/northwest.
Forecast confidence remains low with this second system given the
level of uncertainty that still exists regarding how convection
will pan out. However, this system has the potential to be well-
organized. Strong winds, hail, and heavy rain would be the main
threats during this time. Flying conditions are expected to lower
to MVFR toward the end of the TAF period, mainly across the
western sites.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....Goodin/JLA
AVIATION.......Goodin
Hazardous weather outlook, Jul 13, 3:39 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
339 PM CDT Sat Jul 13 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-142045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
339 PM CDT Sat Jul 13 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Strong to severe storms are possible tonight, early this evening,
then again overnight. Gusty winds, hail, and heavy rainfall will
be the main threats, although a brief spin-up cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Very warm and humid weather is expected Sunday and Monday. Heat
index values in the 90s are likely at times, with the hottest
weather expected over central and east central Wisconsin on
Sunday.

Strong or severe storms are possible later Sunday and again on
Monday, but timing and location are uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report wind gusts, wind damage, hail,
and flooding to the National Weather Service in Green Bay.

LMZ521-522-541>543-142045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
339 PM CDT Sat Jul 13 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Strong to severe storms are possible tonight, mainly early and
again overnight. Gusty winds, hail, and heavy rainfall will be
the main threats, although a brief spin-up cannot be ruled out.
Mariners are encouraged to seek safe harbor during storms.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There is a chance of thunderstorms at times from Sunday and again
on Monday. Some of the storms could be strong to severe.

Goodin/JLA

In the hours before

Special weather statement, Jul 13, 3:27 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Green Bay WI
327 PM CDT Sat Jul 13 2024

WIZ018>021-030-031-132130-
Shawano WI-Langlade WI-Northern Oconto County WI-Marathon WI-
Menominee WI-Lincoln WI-
327 PM CDT Sat Jul 13 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LINCOLN...
MARATHON...NORTHWESTERN MENOMINEE...NORTHERN OCONTO...LANGLADE AND
WESTERN SHAWANO COUNTIES THROUGH 430 PM CDT...

At 327 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Carter to 6 miles west
of Mosinee. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wausau, Antigo, Weston, Rib Mountain, Mosinee, Bevent, Wittenberg,
Mountain, White Lake, and Pearson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4493 9020 4541 8893 4538 8892 4538 8869
      4526 8831 4524 8831 4468 8944
TIME...MOT...LOC 2027Z 281DEG 19KT 4535 8871 4481 8982

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MPC
Local storm report, Jul 13, 4:27 PM CDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
427 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     Rain             1 SW Marathon City      44.93N 89.85W
07/13/2024  M3.00 Inch       Marathon           WI   Public

&&
Local storm report, Jul 13, 4:34 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
434 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     Hail             2 E Evergreen           44.84N 89.59W
07/13/2024  E0.50 Inch       Marathon           WI   Public

            Report from mPING: Half-inch (0.50 in.).

&&
Special weather statement, Jul 13, 4:47 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Green Bay WI
447 PM CDT Sat Jul 13 2024

WIZ020-031-132215-
Shawano WI-Menominee WI-
447 PM CDT Sat Jul 13 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MENOMINEE AND WESTERN
SHAWANO COUNTIES THROUGH 515 PM CDT...

At 446 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Gardner Dam Scout Camp
to Wittenberg. Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wittenberg, Neopit, Birnamwood, Gresham, Mattoon, Bowler, Aniwa,
Eland, Shepley, and Lake Noseum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Wisconsin.

&&

LAT...LON 4503 8917 4503 8898 4507 8898 4512 8871
      4512 8864 4482 8866 4480 8922 4502 8922
TIME...MOT...LOC 2146Z 236DEG 12KT 4508 8865 4483 8916

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MPC
Local storm report, Jul 13, 5:40 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
540 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Flash Flood      2 SE Wausau             44.94N 89.59W
07/13/2024                   Marathon           WI   Law Enforcement

            Multiple roads under water in the Wausau and
            Weston areas. Couple stalled vehicles in
            deeper water.

&&

JLA
Local storm report, Jul 13, 5:51 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
551 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Hail             Poniatowski             44.98N 89.98W
07/13/2024  M3.00 Inch       Marathon           WI   Broadcast Media

            Hail size estimated based on picture.

&&

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 11:49 AM CDTSpecial Weather StatementGRBLincoln56 min
Jul 13, 12:44 PM CDTSpecial Weather StatementGRBLincoln, Oneida, Vilas61 min
Jul 13, 1:43 PM CDTSpecial Weather StatementGRBLanglade, Lincoln, Marathon, Oneida47 min
Jul 13, 2:28 PM CDTSpecial Weather StatementGRBMarathon47 min
Jul 13, 2:38 PM CDTSevere Thunderstorm WarningGRBLincoln, Marathon52 min
Jul 13, 3:13 PM CDTSpecial Weather StatementGRBForest47 min
Jul 13, 3:27 PM CDTSpecial Weather StatementGRBLanglade, Marathon63 min
Jul 13, 4:01 PM CDTSevere Thunderstorm WarningGRBLanglade, Menominee, Oconto, Shawano44 min
Jul 13, 4:05 PM CDTSevere Thunderstorm WarningGRBMarathon55 min
Jul 13, 4:19 PM CDTFlash Flood WarningGRBMarathon3 hr
Jul 13, 4:47 PM CDTSpecial Weather StatementGRBMenominee28 min
Jul 13, 4:52 PM CDTAreal Flood AdvisoryGRBLanglade, Marathon, Menominee, Shawano3 hr
Jul 13, 4:53 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage, Shawano, Waupaca42 min
Jul 13, 5:00 PM CDTSevere Thunderstorm WarningGRBWood60 min
Jul 13, 5:29 PM CDTSevere Thunderstorm WarningGRBOutagamie, Shawano, Waupaca43 min
Jul 13, 5:50 PM CDTSevere Thunderstorm WarningGRBBrown, Oconto, Outagamie, Shawano40 min
Jul 13, 6:00 PM CDTSpecial Marine WarningGRB66 min
Jul 13, 6:08 PM CDTTornado WarningGRBPortage37 min
Jul 13, 6:26 PM CDTSpecial Weather StatementGRBWaupaca, Waushara34 min
Jul 13, 6:28 PM CDTSpecial Weather StatementGRBBrown47 min
Jul 13, 6:53 PM CDTSpecial Weather StatementGRBWaupaca, Waushara, Winnebago37 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.